BACK TOTOP Browse A-ZSearchBrowse A-ZABCDEFGHIJKLMNOPQRSTUVWXYZ0-9 E-mail FormEmail ResultsName:Email address:Recipients Name:Recipients address:Message: Print-FriendlyBookmarksbookmarks-menuHydrocodone and acetaminophen overdoseLorcet overdose; Lortab overdose; Vicodin overdose; Norco overdoseHydrocodone is a painkiller in the opioid family (related to morphine). Acetaminophen is an over-the-counter medicine used to treat pain and inflammation. They may be combined in one prescription medicine to treat pain. An overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article OverdoseAn overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article Poisonous Ingredient Both acetaminophen and hydrocodone can be harmful in large amounts. Where Found Acetaminophen with hydrocodone is the main ingredient in many prescription painkillers, including:Anexsia Anolor DH Norco VicodinMedicines with other names may also contain hydrocodone and acetaminophen. Symptoms Symptoms of a hydrocodone and acetaminophen overdose include:Bluish-colored fingernails and lips Breathing problems, including slow and labored breathing, shallow breathing, or no breathing Slow and labored breathingMost people take breathing for granted. People with certain illnesses may have breathing problems that they deal with on a regular basis. This arti...Read Article Now Book Mark Article Cold, clammy skin Coma (decreased level of consciousness and lack of responsiveness) Confusion Dizziness Drowsiness DrowsinessDrowsiness refers to feeling more sleepy than normal during the day. People who are drowsy may fall asleep in when they do not want to or at times w...Read Article Now Book Mark Article Fatigue Lightheadedness Liver failure (from acetaminophen overdose), causing yellow skin and eyes (jaundice) Loss of consciousness Low blood pressure Low blood pressureLow blood pressure occurs when blood pressure is much lower than normal. This means the heart, brain, and other parts of the body do not get enough ...Read Article Now Book Mark Article Muscle twitches Nausea and vomiting Tiny pupils Seizures SeizuresA seizure is the physical changes in behavior that occurs during an episode of abnormal electrical activity in the brain. The term "seizure" is often...Read Article Now Book Mark Article Spasms of the stomach and intestines SpasmsMuscle cramps are when a muscle gets tight (contracts) without you trying to tighten it, and it does not relax. Cramps may involve all or part of on...Read Article Now Book Mark Article Weakness Weak pulse Home Care Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to. Before Calling Emergency Have this information ready:Person's age, weight, and condition Name of the product (ingredients and strength, if known) Time it was swallowed Amount swallowed If the medicine was prescribed for the person Poison Control Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.Poison control centerFor a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week. What to Expect at the Emergency Room Take the container to the hospital with you, if possible.The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.Tests that may done include:Blood and urine tests CT (computerized axial tomography, or advanced imaging) scan of the head Chest x-ray ECG (electrocardiogram or heart tracing)Treatment may include:Activated charcoal Breathing support, including oxygen, tube through the mouth and breathing machine (ventilator) Fluids through a vein (by IV) Laxative Medicine to lower acetaminophen level in the blood Medicine to reverse the effects of the hydrocodone Tube through the mouth into the stomach to wash out the stomach (gastric lavage), if unable to swallow medicines Outlook (Prognosis) How well someone does depends on how much hydrocodone and acetaminophen they swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.A hospital stay may be needed for more doses of the medicine that reverses the effects of the drug. Complications may cause permanent disability. These possible complications are pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, brain damage from lack of oxygen, kidney injury or failure, and liver damage or failure. If there are no complications, long-term effects and death are rare.If you receive medical attention before serious problems with your breathing occur, you should have few long-term consequences, and will probably be back to normal within several days.A person may survive the hydrocodone overdose and still have serious injury from the acetaminophen portion of the drug, including liver failure, which might require a liver transplant.Open ReferencesReferencesAronson JK. Opioid receptor agonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:348-380.Aronson JK. Paracetamol (acetaminophen) and combinations. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:474-493.Hendrickson RG, McKeown NJ. Acetaminophen. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 143.Nikolaides, JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.AllVideoImagesTogRelated Information Review Date: 1/1/2021 Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team. The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- © 1997- All rights reserved. A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.Content is best viewed in IE9 or above, Firefox and Google Chrome browser.